The Japanese Journal of Nephrology and Pharmacotherapy
Online ISSN : 2189-8014
Print ISSN : 2187-0411
Case Report
Cardiac symptoms associated with elevated tacrolimus trough levels following diarrhea in a kidney transplant recipient: A case report
Yuhei IchikawaMinoru MurakamiShigeru TanakaManabu TsukadaHiromi OgiharaNobuaki YuiMasaya IkezoeHideki IshidaKazunari Tanabe
Author information
JOURNALS FREE ACCESS

2014 Volume 3 Issue 3 Pages 27-31

Details
Abstract

A male patient in his 40s received his second of two living donor kidney transplantations. The postoperative course was uneventful, and kidney function improved greatly. Tacrolimus (TAC) trough levels were 5.5 ng/mL on postoperative day 6 (POD6). However, the patient presented with diarrhea described as greater than five watery stools per day on POD7 after taking Minocycline (MINO) orally as postexposure prophylaxis for pertussis, and TAC trough levels were found to be subsequently elevated to 11.3 ng/mL on POD10. After the diarrhea stopped on discontinuation of MINO, TAC trough levels stabilized at 5.5-6.1 ng/mL. While the patient did present with transient palpitation and chest pain due to sinus tachycardia while TAC trough levels were elevated, no decline in transplanted kidney function was noted. Although TAC is typically poorly absorbable, previous studies have similarly reported that severe diarrhea caused an elevation in TAC trough levels due to increased absorption of TAC. Kidney transplant recipients often present with diarrhea due to various causes, including gastrointestinal infections, adverse effects of immunosuppressive drugs, and alteration of the intestinal flora due to antibiotic administration. We recommend careful monitoring of TAC levels in kidney transplant recipients with diarrhea to prevent adverse effects.

Information related to the author
© 2014 The Japanese Society of Nephrology and Pharmacotherapy
Previous article
feedback
Top